Experiencing Complications from IBD Meds – Who to Talk To

In March of 2020, I will hit seven years of taking biologics to battle complications from Crohn’s disease, psoriasis, and psoriatic arthritis. Each medication, regardless of being pill-form or a biologic, has left me with some form of side effect or complication.

During the time I was on my first set of meds, I wasn’t sure if how I felt was normal. I was afraid to ask in groups because I had seen so many conflicting responses and tips. Thankfully, I had a few trusted people as well as my doctor to talk to and get their feedback on what to do.

Social media can be a minefield filled with everything from gorgeous life moments to the encouragement of bad habits and bad decisions. Like in a 30-second time span, you can see a video for 5-minute double fudge chunk brownies (and other dessert videos follow).

More on this topic

Then come some expensive furniture and jewelry, and shoes you looked at while doing some online browsing. Maybe you see someone’s latest MLM business post. And then there it is, a post from an IBD group you’re in with a story similar to your own where they threaten to stop treatment or are encouraged to stop.

Advice and information online about medication side effects

This is usually where I scream inside my head, “RAGE!”

Of course, it’s not all bad. Over the years, I’ve received some great advice from IBD groups online. I hope that I’ve dispensed some good advice, as well.

The comments and posts that stir my grits the most are those like:

I’ve lost so much hair, I quit this medication! (You can read this as a post or comment.)I can’t take the weight gain. I know I feel better, but I just can’t do it anymore. The joint pain is out of control. I can’t take it anymore.

Dealing with side effects and complications with the doctor

First, if you feel like you need to go off the med, please talk to your doctor and create a game plan. Second, headaches, joint pain, hair loss, weight gain, mood shifts should be addressed with your doctor. There could be an outside cause for them.

My doctors treated the headaches and migraines, and they eventually stopped. The joint pain I was experiencing was actually psoriatic arthritis; not medication-related. The new biologic medication was not the cause of my nausea, after all.

I talked to my doctor. She had a hunch and tried something I never saw mentioned in any of the groups! If I hadn’t spoken up, I can’t imagine how long I would have gone on taking the anti-nausea meds. I was living off of them and they produce their own set of side effects like drowsiness.

Because I was on a new biologic at that point, it was very easy to blame it. For a very irrational minute or three, I thought about quitting. I knew it was ridiculous considering how well everything else was going. Thank goodness, I didn’t react first and ask later. But this is a scenario I see occurring far too much.

A friend from a group once was able to give me a tip on my deep shoulder pain that I experienced after a certain infusion. There were a lot of comments on the post telling me how awful the medication was in general.

My friend messaged directly and told me about her experience. It was almost identical. Funny enough, I had performed her recommendation even before she messaged me because I was curious if it was histamine related. After our discussion and the fact I was not in as much pain after taking the allergy med, I checked with my GI. Sure enough, she confirmed I did the right thing and made a protocol for me to follow after each infusion.

Exercise caution when taking advice online

I will never say to someone, “Don’t go to a social media group and ask questions, it’s the worst.” But I will encourage people to exercise caution and take everything they read with a grain of salt. The same goes for this piece. Fair is fair.

If you notice a recurring theme, there may be. I implore you to not quit a medication because you think it’s the source of a complication. And please speak with your GI or IBD specialist about these issues. If someone in a group says, “Just quit the med.” This person is probably not the most trustworthy to take advice from.

If you think you’re experiencing a minor allergic reaction to the medication, call your doctor’s regular or emergency line.

Is your breathing, blood pressure, or chest feeling weird? This is one of those things I do not mess with and go straight to the ER. I will still call my doctor’s regular or emergency line to let them know what is going on.

So, if you’ve posted in an online group due to experiencing an IBD medication complication, please exercise caution with what you read. Please also discuss this issue with your GI or IBD specialist. And please do not quit your medication over vanity (easier said than done, I know).

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.